Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Albuquerque, NM

June 20, 2001Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2001, 3:12 PM MDT for Colfax County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 20, 2001, 3:12 PM MDT (21:12 UTC)
Expired
Jun 20, 2001, 4:15 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Colfax County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 202113
SVRABQ
NMC007-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 415 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF RATON CREWS AIRPORT...OR ABOUT
  16 MILES SOUTHWEST OF RATON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RATON AT 340 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FXREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3699 10483 3660 10510 3652 10420 3699 10406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 AM MDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 3:45 AM MDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 AM MDT WED JUN 20 2001

CLUSTER OF THUNDERSTORMS PERSISTING NORTHEAST CORNER (ALTHOUGH
WEAKENING) NEAR OR JUST NORTH OF THE STALLED FRONTAL BOUNDARY.
MODELS INDICATE FRONTAL ZONE RETREATING NORTHWARD DURING THE DAY,
BUT POOL OF RAIN COOLED AIR MAY KEEP IT FARTHER SOUTH ACROSS THE
NORTHEAST PLAINS A BIT LONGER THAN ADVERTISED IN MODEL OUTPUT.
SIMILAR TO TUESDAY, AXIS OF GREATEST INSTABILITY (CAPE, LI, ETC.)
EXTENDS FROM SOUTHWEST TO NORTHEAST. WITHIN THIS REGION WILL KEEP
POPS MOSTLY IN THE 20 RANGE WITH SOME 30S NORTHEAST. THE NORTHWEST
AND SOUTHEAST THIRDS STILL LOOKING DRY.

PATTERN IS SHAPING UP TO BE AN ACTIVE ONE THROUGH THE REMAINDER OF
THE WORK WEEK. NWLY FLOW TO INCREASE OVER LARGE PART OF THE AREA
TONIGHT INTO THURSDAY AS AN UPPER TROUGH SWEEPS THROUGH THE
CENTRAL/NORTHERN PLAINS STATES. A REINFORCING COOL SURGE, AIDED BY
MCS OUTFLOW, INTO THE NORTHEAST TONIGHT AND THROUGH REMAINDER OF THE
EAST PLAINS BY THU AM.  MODELS STILL IN GOOD AGREEMENT WITH
DEVELOPMENT AND EVENTUAL TRACK OF MCS FROM SOUTHEAST COLORADO SEWD
ACROSS OK/NRN TX PANHANDLES TONIGHT...MAY JUST CLIP THE NORTHEAST.
OF COURSE THIS DEPENDS ON WHERE THE FRONTAL BOUNDARY ENDS UP LATER
TODAY. THE DEVELOPING EASTERLY LOW LEVEL FLOW WILL SPREAD HIGHER DEW
POINT AIR WESTWARD THU AND MORESO ON FRI. THUS, FRI MAY BE AS OR
MORE ACTIVE ACROSS THE CENTRAL AND WEST AS COMPARED TO THU. BOTTOM
LINE...NOT MUCH CHANGE TO GOING FORECAST OTHER THAN TO BEEF UP
FRIDAY TSTM FCST.  KJ

ABQ BB 093/063 088/062 088 41112
SAF BB 089/055 083/053 083 41112
TCC BE 089/062 076/057 082 41232

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:54 PM MDTSevere Thunderstorm WarningABQSanta Fe51 min
Jun 20, 1:56 PM MDTSevere Thunderstorm WarningABQColfax64 min
Jun 20, 5:05 PM MDTSevere Thunderstorm WarningABQSan Miguel55 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.